Alert archive / Illinois / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 151, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 20, 2010, 2:05 PM CDT for 4 counties in Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2010, 2:05 PM CDT (19:05 UTC)
- Expired
- Aug 20, 2010, 3:05 PM CDT
- In force
- 60 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2447 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:32 AM CDT, 10 hours 33 minutes earlier.
Area forecast discussion, Aug 20, 3:32 AM CDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 332 AM CDT FRI AUG 20 2010 .SYNOPSIS... A WARM AND HUMID AIRMASS IS IN PLACE OVER THE REGION EARLY THIS MORNING. CLOUD COVER FROM UPSTREAM MCS ACTIVITY...ALONG WITH WEAK SURFACE WINDS AND LINGERING LOW LEVEL MOISTURE WAS HOLDING TEMPERATURES IN THE 70S AT 07Z. MSAS SURFACE ANALYSIS INDICATED LOW PRESSURE OVER CENTRAL SD WITH A COLD FRONT EXTENDING SOUTH TO ANOTHER LOW OVER FAR SW KS. A LARGE MCS WAS AHEAD OF THE NRN LOW COVERED MUCH OF MN AND WI...WHILE AN AXIS OF SHOWERS AND TSTSMS EXTENDED SW AHEAD OF THE COLD FRONT FROM EASTERN NE INTO CENTRAL KS. 00Z UPPER AIR ANALYSIS AND RECENT SATELLITE WV IMAGERY INDICATED A COUPLE SHORTWAVES EMERGING FROM THE ROCKIES. THE SOUTHERN IMPULSE...MOVING OUT OF NE CO...WILL BE THE ONE TO WATCH AS IT TRACKS THROUGH THE FORECAST AREA LATER TODAY...LIKELY RESULTING IN A LARGE...MODERATE TO HEAVY RAIN PRODUCING MCS. && .SHORT TERM...TODAY AND TONIGHT... POTENTIAL FOR THUNDERSTORMS AND HEAVY RAINFALL LATE TODAY AND TONIGHT IS THE PRIMARY FOCUS. SURFACE LOW OVER KS AND THE CO MID LEVEL SHORTWAVE DRIVE EAST TODAY...WITH MODELS GENERALLY TRACKING THE SURFACE LOW ACROSS NRN MO INTO CENTRAL IL BETWEEN 06Z AND 12Z SAT MORNING. LINGERING LOW LEVEL MOISTURE...STEEPENING MID LEVEL LAPSE RATES AND MID LEVEL QG FORCING AHEAD OF THE BROADER H5 TROUGH MOVING ACROSS IA AND MN...MAY PRODUCE SCATTERED THUNDERSTORMS DURING THE DAY AND HAVE MAINTAINED CHANCE POPS. WITH THE AMOUNT OF MUCAPE...WILL HAVE A THREAT OF DAMAGING WIND WITH THE DAYTIME STORMS AND SPC HAS A SLIGHT RISK IN DAY 1 OVER THE ENTIRE AREA. THE GREATER PRECIPITATION CHANCES WILL BE LATE THIS AFTERNOON AND EVENING...AS AXIS OF PW VALUES WELL OVER 2 INCHES AND SWRLY H8 25-30KT JET AHEAD OF THE FRONT WILL LIKELY TRIGGER A COMPLEX OF THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL...ESPECIALLY SOUTH OF HIGHWAY 34. HAVE RAISED POPS TO LIKELY TO CATEGORICAL AND QPF INTO THE RANGE OF .75 TO 1.25 RANGE OVER MUCH OF THE FORECAST AREA...WITH THE FAR SOUTH AS HIGH AS 1.75 FOR OVERNIGHT. THIS WILL BE APPROACHING FLASH FLOOD GUIDANCE AND HAVE KEPT HEAVY RAINFALL MENTION GOING. HOWEVER...WITH THIS AREA NOT HAVING SIGNIFICANT RAINFALL FOR SEVERAL DAYS...AND POTENTIAL FOR TRAINING OF STORMS LOW DUE TO THE PROGRESSIVE NATURE OF THE SYSTEM...WILL NOT ISSUE A FLASH FLOOD WATCH. TEMPERATURES TODAY WILL LIKELY BE SOMEWHAT LIMITED BY MID AND HIGH LEVEL CLOUDS FROM UPSTREAM THUNDERSTORMS AND HAVE KEPT VALUES IN THE MID 80S N TO AROUND 90 IN THE SOUTH...WHICH MAY BE TOO WARM IF THUNDERSTORMS ARE MORE WIDESPREAD OR DEVELOP SOONER IN THE DAY IN THE SOUTH. DEWPOINTS WELL INTO THE 70S WILL PUSH HEAT INDEX READINGS WELL INTO THE 90S AND APPROACHING 100 IN THE SOUTH. OVERNIGHT...MCS AND WEAK SURFACE LOW WILL LIKELY EXIT INTO CENTRAL IL BY SUNRISE WITH WINDS BECOMING LIGHT W TO NW. WITH LINGERING LOW LEVEL MOISTURE AND LACK OF COOL AIR BEHIND THE SYSTEM...HELD MINS IN UPPER 60S THE LOWER 70S. ..SHEETS.. .LONG TERM...SATURDAY THROUGH NEXT THURSDAY... CONTINUED WITH POPS S/E FOR LINGERING RAIN EARLY SAT AM. MOST MODELS HINT AT ADDITIONAL ENERGY DROPPING DOWN BACKSIDE OF DEPARTING SHORTWAVE TROUGH... WITH GEM AND GFS FURTHEST SW AND GENERATE SOME PCPN SAT AFTN WITH WEAK INVERTED SFC TROUGH OR CONVERGENCE ZONE MAINLY ACROSS THE NORTH. DPROG/DT OF MORE STABLE ECMWF PAST FEW RUNS HAS BEEN SHIFTING THIS FARTHER NORTHEAST INTO WI... WHICH IS IN AGREEMENT WITH UKMET... SO FOR NOW WITH INHERITING DRY FCST SAT AFTN HAVE NOT CHANGED GIVEN LOW CONFIDENCE AND LET LATER RUNS BETTER CLARIFY POTENTIAL... IF ANY. SAT NGT-MON... UPPER LEVEL RIDGE AMPLIFIES WITH HEAT BUILDING IN CENTRAL CONUS AHEAD OF WESTERN TROUGH. AT THE SFC... MODELS SHOW AREA UNDER THE INFLUENCE OF GREAT LAKES RIDGING WITH LIGHT ELY FLOW. THIS SHOULD HELP PREVENT AREA FROM SEEING FULL HEAT POTENTIAL KEEPING SOME OF THIS WARMING ALOFT. THEREFORE... EXPECT FAIRLY BENIGN PERIOD OF WX WITH MAINLY CLEAR SKIES AND TEMPS NEAR NORMAL WITH HUMIDITY QUITE MANAGEABLE FOR DECENT PRETTY TYPICAL LATE SUMMER CONDITIONS. MON NGT-TUE NGT... UPPER RIDGING IS SUPPRESSED TO THE SOUTH AS POTENT SHORTWAVE TROUGH SHIFTS EWD ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. ATTENDANT SFC COLD FRONT IS PROGGED TO SLIDE THROUGH ON TUE. MODELS HINT AT PRE-FRONTAL CAPPING AND SUPPORT PCPN POST FRONTAL NEAR H85 FRONT. UPPER DIFFLUENCE AND AMOUNT OF MOISTURE AND H85 CONVERGENCE SHOULD SUPPORT SOME ELEVATED PCPN TO SHIFT ACROSS CWA ON TUE AND LATER SHIFTS MAY NEED TO RAISE INTO CHC CAT IF TRENDS PERSIST. PCPN COULD LINGER INTO TUE NGT DEPENDING ON THE TIMING. WED-THU... PROGRESSIVE PATTERN BRINGS RETURN OF HIGH PRESSURE WITH TEMPS NEAR TO A LITTLE BELOW NORMAL. ECMWF HAS BEEN TRENDING STRONGER WITH INCOMING HIGH... AND WOULD SUPPORT LOWERING GOING TEMPS 2-4+ DEGS... ESPECIALLY LOWS. 2M TEMPS FROM BOTH ECMWF AND GFS SHOW U40S/L50S IN THE NORTH THU 12Z. ..MCCLURE.. && .AVIATION... LOW LEVEL MOISTURE WILL RESULT IN LINGERING FOG OR HAZE...KEEPING VISIBILITIES IN MVFR RANGE THROUGH MUCH OF TODAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY...AND MOST LIKELY FROM MID AFTERNOON INTO EVENING WITH AN APPROACHING COLD FRONT. FOR NOW...HAVE HANDLED THE THUNDERSTORM CHANCES WITH PROB30 GROUPS FROM MID AFTERNOON THROUGH EARLY EVENING. THESE WILL HAVE POTENTIAL FOR IFR VISIBILITIES...NOT INCLUDED IN TERMINALS AT THIS TIME. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/MCCLURE
Hazardous weather outlook, Aug 20, 4:50 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT FRI AUG 20 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 450 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT. SOME STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS OVER MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD OVERNIGHT WITH HEAVY RAINFALL POSSIBLE. LOCAL RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR. THIS MAY LEAD TO FLOODING ALONG SMALL STREAMS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE EARLY SATURDAY MORNING SOUTHEAST OF THE QUAD CITIES. THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SHEETS/MCCLURE
In the hours before
Special weather statement, Aug 20, 11:51 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1151 AM CDT FRI AUG 20 2010 IAZ067-068-078-089-ILZ015-016-024>026-201745- DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WARREN- 1151 AM CDT FRI AUG 20 2010 ...STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN... AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GLADSTONE...OR 6 MILES EAST OF BURLINGTON... MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL BRING WIND GUSTS TO 50 MPH...AND TORRENTIAL RAINFALL FOR A BRIEF PERIOD. OTHER STORMS ARE DEVELOPING IN THE AREA...AND MAY BRING A SIMILAR THREAT. * THE THUNDERSTORM WILL BE NEAR... GLADSTONE AROUND 1155 AM CDT... OQUAWKA AND BIGGSVILLE AROUND NOON CDT... ROZETTA AROUND 1205 PM CDT... LITTLE YORK AND SEATON AROUND 1220 PM CDT... BURGESS AROUND 1235 PM CDT... VIOLA...WANLOCK AND SHALE CITY AROUND 1240 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4173 9084 4164 9021 4069 9094 4080 9116 TIME...MOT...LOC 1650Z 219DEG 35KT 4082 9099 ERVIN
Local storm report, Aug 20, 1:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG MACOMB 40.47N 90.68W
08/20/2010 MCDONOUGH IL TRAINED SPOTTER
2 INCH DIAMETER BRANCHES DOWN. ESTIMATED WIND AROUND 55
MPH. APPEARED TO BE A MICROBURST.
&&
ERVINLocal storm report, Aug 20, 1:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
132 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN MACOMB 40.47N 90.68W
08/20/2010 E2.70 INCH MCDONOUGH IL TRAINED SPOTTER
FELL IN 40 MINUTES. DID NOT SEE FLASH FLOODING...BUT HAD
SOME PONDING OF WATER IN MACOMB.
&&
ERVINThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:35 AM CDT | Flash Flood Watch | DVN | Cedar, Clinton, Des Moines, Henry, Iowa, Jefferson and 8 more | 9 hr |
| Aug 20, 11:51 AM CDT | Special Weather Statement | DVN | Scott | 54 min |
| Aug 20, 2:51 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 29 min |
| Aug 20, 3:59 PM CDT | Flash Flood Warning | DVN | Jefferson, Keokuk, Louisa, Washington | 3 hr |
| Aug 20, 4:31 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 59 min |
| Aug 20, 4:59 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 61 min |
| Aug 20, 5:30 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Louisa, Van Buren, Washington | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.